Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 408, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 21, 2005, 7:57 PM CDT for Anoka County, Hennepin County, Ramsey County, Minnesota. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2005, 7:57 PM CDT (00:57 UTC)
- Expired
- Sep 21, 2005, 9:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
Counties Anoka County, MN, Hennepin County, MN, Ramsey County, MN
The radar
The Minneapolis radar (KMPX), 52 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 8:46 PM CDT | HAIL 1.25 | Lino Lakes, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 21, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Sep 21, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2043 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1714 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 220058
SVRMPX
MNC003-053-123-220200-
/O.NEW.KMPX.SV.W.0408.050922T0057Z-050922T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
757 PM CDT WED SEP 21 2005
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANOKA COUNTY IN EAST CENTRAL MINNESOTA
HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA
RAMSEY COUNTY IN EAST CENTRAL MINNESOTA
* UNTIL 900 PM CDT
* AT 754 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS
UP TO 65 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM EAST BETHEL TO BROOKLYN PARK...AND MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAPLEWOOD...
FRIDLEY...
COLUMBIA HEIGHTS...
BROOKLYN CENTER...
MINNEAPOLIS...
ST PAUL...
SHOREVIEW...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4540 9303 4494 9337 4496 9299 4512 9299
4512 9304
$$
MKM1 follow-up statement
000 WWUS53 KMPX 220126 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 825 PM CDT WED SEP 21 2005 MNC053-123-220135- /O.CAN.KMPX.SV.W.0408.000000T0000Z-050922T0200Z/ HENNEPIN MN-RAMSEY MN- 825 PM CDT WED SEP 21 2005 ...THE SEVERE THUNDERSTORM WARNING FOR RAMSEY AND HENNEPIN COUNTIES IS CANCELLED... THE SEVERE STORMS HAVE MOVED OUT OF THESE COUNTIES. LAT...LON 4540 9303 4540 9348 4525 9350 4514 9305 $$ MNC003-220200- /O.CON.KMPX.SV.W.0408.000000T0000Z-050922T0200Z/ ANOKA MN- 825 PM CDT WED SEP 21 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR ANOKA COUNTY... AT 820 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL...AND THIS STORM WAS LOCATED NEAR RAMSEY...OR ABOUT 20 MILES SOUTH OF PRINCETON...AND MOVING EAST AT 60 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE CEDAR...LINO LAKES...HAM LAKE...EAST BETHEL...CENTERVILLE...BETHEL AND ANDOVER. LAT...LON 4540 9303 4540 9348 4525 9350 4514 9305 $$ KAT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:00 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, Sep 21, 3:00 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 300 PM CDT WED SEP 21 2005 .SHORT TERM...TONIGHT THROUGH SATURDAY IN THE VERY SHORT TERM...THE EVOLUTION OF CONVECTION THIS EVENING IS THE FOCUS OF OUR ATTENTION. WARM FRONT PUSHING NORTHWARD ACROSS NORTHERN PARTS OF OUR CWA SHOULD BE FOCUS OF CONVECTION PRIOR TO 00Z. IN THE WARM SECTOR...THERE ARE SOME VERY HIGH SBCAPE VALUES AND VERY LOW SFC BASED CINH VALUES...HOWEVER ACARS SOUNDINGS THIS AFTERNOON NEAR MSP AND NEAR FAIRMONT DEPICT AN EXTREMELY SHALLOW MOIST LAYER. SO THIS LAYER WILL NEED TO DEPEND CONSIDERABLY TO GET CONVECTION TO FIRE PRIOR TO 00Z THU. CLOSER TO 00Z THU...CONVECTION IS EXPECTED TO FIRE ALONG 850 MB THETA E AXIS...THEN MOVE EASTWARD. NGM...NAM...AND GFS ARE ALL PRINTING OUT QPF...SO SHOULD BE ABLE TO GO WITH LIKELY POPS FOR THIS EVENING. 15Z RUC HAS MUCH OF SRN MN AND WEST CENTRAL WI WITH PRECIPITABLE WATER GREATER THAN 1.5 INCHES. COUPLE THIS WITH INCOMING 700 MB SHORT WAVE AND RIGHT ENTRANCE REGION OF UPPER JET...AND FEEL WE HAVE A DECENT CHANCE OF HEAVY RAINS THIS EVE. 18Z NAM 1000-500 MB FORECAST THICKNESS DIFFLUENCE FOR 00Z-06Z SUPPORTS THE FORCING FOR UPWARD MOTION OVER THE AREA OF HIGH PRECIPITABLE WATER VALUES...CLOSE TO MSP. THE CONTINUED PRESENCE OF THE RIGHT ENTRANCE OF UPPER JET SHOULD PROVIDE SUPPORT FOR MORE PRECIPITATION CHANCES LATE TONIGHT AND...IN SOUTHEASTERN CWA...INTO THURSDAY MORNING. MUCH COOLER AIR INVADES THE AREA ON THURSDAY. WARM ADVECTION BEGINS IN EARNEST FRIDAY NIGHT AND CONTINUES ON SATURDAY. 12Z NAM FASTER THAN 12Z GFS IN BRINGING WARM ADVECTION PRECIPITATION BACK INTO CWA FRIDAY NIGHT. GIVEN MODEL UNCERTAINTIES...STICKING WITH THE GOING GRIDS FOR CHANCE OF PRECIPITATION BOTH FRIDAY NIGHT AND SATURDAY. LONGER TERM...SATURDAY NIGHT THROUGH WEDNESDAY 500/700MB SHORT WAVE SWINGS EASTWARD THRU CWA SAT NIGHT ALONG WITH SIG SFC COLD FRONT. SFC BDRY LINGERS JUST SE OF ZONES INTO SUN BEFORE WASHING OUT SUN EVE. WITH MOST LIFT PUSHING OUT WITH SHORT WAVE SUN NIGHT ONLY SLIGHT CHANCE POPS WARRENTED SUN. DRY WX SUN NIGHT THRU TUE WITH UPPER LVL RIDGE MOVING IN. THIS RIDGE BEGINS TO SLIDE E OF CWA TUE NIGHT ALLOWING SIGNIFICANT SHORT WAVE TO PUSH IN. WITH TROPICAL REMNANTS FCST TO GET CAUGHT UP IN WEAK FLOW OVER TX/OK... WORRIES OVER REMNANTS SLOWING SHORT WAVE DOWN IN OUR REGION ARE NOT AS GREAT THIS RUN...ESPECIALLY SINCE DGEX AND GFSLR BOTH SHOW SIMILAR TIMING WITH WAVE PASSAGE. THEREFORE HAVE ADDED SIGNFICANTLY INCREASED CLDS AND INTRODUCED LOW POPS TO TUE NIGHT FCST. WILL KEEP WED DRY FOR NOW WITH BEST LIFT N AND E OF ZONES...BUT WOULD NOT BE SURPRISED IF POPS NEED TO BE ADDED WED IF TIMING CHANGES AT ALL. .MPX WATCHES/WARNINGS/ADVISORIES... .MN...NONE. .WI...NONE. && NAISTAT/MARGRAF
Hazardous weather outlook, Sep 21, 3:22 PM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 322 PM CDT WED SEP 21 2005 MNZ041-047-048-051>070-073>078-082>085-091>093-WIZ014>016-023>028- 221100- ANOKA-BARRON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS- DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANDIYOHI- LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-NICOLLET-PEPIN-PIERCE- POLK-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY- ST CROIX-STEELE-STEVENS-SWIFT-WASECA-WASHINGTON-WATONWAN-WRIGHT- YELLOW MEDICINE- 322 PM CDT WED SEP 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHERN AND CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF SOUTHERN AND CENTRAL MINNESOTA IN ADDITION TO WEST CENTRAL WISCONSIN LATE THIS AFTERNOON AND EVENING. A TROUGH OF LOW PRESSURE STRETCHING FROM WEST CENTRAL MINNESOTA INTO SOUTHEAST SOUTH DAKOTA THIS AFTERNOON WILL STRETCH FROM EAST CENTRAL MINNESOTA TO NORTHWEST IOWA BY EARLY THIS EVENING. THIS BOUNDARY WILL BE THE MAIN FOCUS FOR THE DEVELOPMENT OF THUNDERSTORMS. A FEW STORMS COULD REACH SEVERE LIMITS WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. MNZ042>045-049-050-221100- BENTON-KANABEC-MILLE LACS-MORRISON-STEARNS-TODD- 322 PM CDT WED SEP 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL AND EAST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL AND EAST CENTRAL MINNESOTA LATE THIS AFTERNOON AND EVENING. A WARM FRONT WILL MOVE SLOWLY NORTH ACROSS CENTRAL AND EAST CENTRAL MINNESOTA LATE THIS AFTERNOON. SEVERE THUNDERSTORMS MAY DEVELOP NEAR AND NORTH OF THE WARM FRONT LATE THIS AFTERNOON. ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING...ASSOCIATED WITH A TROUGH OF LOW PRESSURE MOVING IN FROM THE WEST. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...BUT EVEN A TORNADO OR TWO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS LATE THIS AFTERNOON AND TONIGHT. RJN/MARGRAF
In the hours before
Local storm report, Sep 21, 7:32 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
732 PM CDT WED SEP 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG FRIDLEY 45.08N 93.26W
09/21/2005 ANOKA MN TRAINED SPOTTER
SHED COMPLETELY DESTROYED
&&
GJERDINGENLocal storm report, Sep 21, 7:33 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
733 PM CDT WED SEP 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG FRIDLEY 45.08N 93.26W
09/21/2005 ANOKA MN TRAINED SPOTTER
15 INCH TREE DOWN
&&
GJERDINGENLocal storm report, Sep 21, 7:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
741 PM CDT WED SEP 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL LAKE ELMO 45.00N 92.91W
09/21/2005 0.75 INCH WASHINGTON MN TRAINED SPOTTER
&&
GJERDINGENLocal storm report, Sep 21, 7:44 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
744 PM CDT WED SEP 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG NORTH ST PAUL 45.01N 93.00W
09/21/2005 RAMSEY MN TRAINED SPOTTER
4 INCH DIAMETER BRANCHES DOWN.
&&
GJERDINGENLocal storm report, Sep 21, 7:49 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
749 PM CDT WED SEP 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND DMG ARDEN HILLS 45.07N 93.17W
09/21/2005 RAMSEY MN TRAINED SPOTTER
TREES DOWN ACROSS HIGHWAY 10.
&&
GJERDINGENLocal storm report, Sep 21, 7:54 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
754 PM CDT WED SEP 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND DMG ANDOVER 45.26N 93.33W
09/21/2005 ANOKA MN LAW ENFORCEMENT
THREE HOUSES DESTROYED...PEOPLE TRAPPED IN DAMAGED
HOUSES.
&&
GJERDINGENThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:07 PM CDT | Severe Thunderstorm Warning | MPX | Ramsey | 53 min |
| Sep 21, 7:08 PM CDT | Tornado Warning | MPX | Anoka, Hennepin | 52 min |
| Sep 21, 7:16 PM CDT | Tornado Warning | MPX | Ramsey | 44 min |
| Sep 21, 7:22 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 53 min |
| Sep 21, 7:32 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 58 min |
| Sep 21, 7:33 PM CDT | Tornado Warning | MPX | Washington | 27 min |
| Sep 21, 7:42 PM CDT | Flash Flood Warning | MPX | Ramsey, Washington | 3 hr |
| Sep 21, 7:48 PM CDT | Flash Flood Warning | MPX | Hennepin | 3 hr |
| Sep 21, 7:54 PM CDT | Flash Flood Warning | MPX | Anoka | 3 hr |
| Sep 21, 8:08 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Wright | 67 min |
| Sep 21, 8:11 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 64 min |
| Sep 21, 8:37 PM CDT | Flash Flood Warning | MPX | Sherburne | 3 hr |
| Sep 21, 8:38 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 22 min |
| Sep 21, 8:49 PM CDT | Flash Flood Warning | MPX | Wright | 3 hr |
| Sep 21, 9:21 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 39 min |
| Sep 21, 9:27 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker | 63 min |
| Sep 21, 10:25 PM CDT | Severe Thunderstorm Warning | MPX | McLeod | 35 min |
| Sep 21, 10:43 PM CDT | Severe Thunderstorm Warning | MPX | Carver | 33 min |
| Sep 21, 11:23 PM CDT | Severe Thunderstorm Warning | MPX | Scott | 25 min |
| Sep 21, 11:34 PM CDT | Severe Thunderstorm Warning | MPX | Dakota | 41 min |
| Sep 21, 11:37 PM CDT | Severe Thunderstorm Warning | MPX | Rice | 38 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.